North Carolina, 2006

Flash Flood in North Carolina, August 31, 2006

August 31, 2006 · NWS ILM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 31, 3:50 PM EST, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 31, 3:50 PM EST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
450 PM EDT THU AUG 31 2006

.SHORT TERM /TODAY THROUGH FRIDAY/...
NO CHANGES TO THE WATCH WARNING AND ADVISORY SECTION.

THE SHORT TERM WILL BE RULED BY ERNESTO. HAVE CONTINUED CATEGORICAL
POPS TODAY INTO THIS EVENING. OUTFLOW BOUNDARIES RESIDE ACROSS THE
AREA FROM YESTERDAY AFTERNOONS AND EVENING CONVECTION. THIS WILL
ENHANCE THE PCPN ESPECIALLY WHEN ERNESTOS OUTER RAINBANDS BEGIN
AFFECTING THE AREA EARLY THIS MORNING. THIS IS ALREADY EVIDENT WITH
THE LATEST KLTX AND SURROUNDING 88-D RADAR TRENDS. NO MAJOR CHANGES
TO THE LATEST ERNESTO TRACK...WITH ONLY SOME REFINEMENT TO THE
OVERALL TRACK. IT WAS STRESSED THAT ERNESTO CULD BRIEFLY REACH
HURRICANE STATUS PRIOR TO MAKING LANDFALL. HOWEVER...NO OVERWHELMING
EVIDENCE TO MAKE THIS CHANGE...AS A RESULT NHC HAS KEPT IT AN UPPER
END TROPICAL STORM PRIOR TO MAKING LANDFALL. THEREFORE...SEE NO
REASON TO RAISE AN INLAND TROPICAL STORM WARNING AT THIS TIME. THE
TIMING REMAINS NEARLY THE SAME...WITH ERNESTO BECOMING CAUGHT BY THE
UPPER GREAT LAKES LOW AS THE REASON WHY IT MOVES NORTH BY NORTHWEST
AFTER MAKING LANDFALL. THE SYSTEM IS PROGGED TO BE NORTH OF THE ILM
CWA BY 12Z FRI...WITH POPS LOWERED TO CHANCE ON FRIDAY MAINLY DUE TO
LEFTOVER PCPN ROTATING AROUND ERNESTOS SOUTHEAST AND SOUTHERN
FLANKS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/
UPPER LOW TO CONTINUE RESIDING ACROSS THE SOUTHERN GREAT
LAKES...WITH THE TROF AXIS EXTENDING TO LOUISIANA. THE LOW IS FCST
TO OPEN UP WITH FLOW ALOFT BECOMING MORE WESTERLY BY WED AND THU.
IMPULSES ROTATING AROUND THE UPPER LOW TO SPORADICALLY AFFECT THE
AREA DURING THE 1ST PART OF THE LONG TERM. IN ADDITION...A STALLED
SFC FRONTAL ZONE WILL RESIDE NE-SW ACROSS THE WESTERN CAROLINAS AT
THE BEGINNING OF THE WORK WEEK...THEN SLOWLY MOVE TO THE EAST AND
OFF THE COAST BY THU/FRI. THE HIER POPS WILL BE IN THE BEGINNING OF
THE WORK WEEK...THEN TAIL OFF TO ISOLATED 20 POPS BY THE END OF THE
WEEK. AM NOT TOO KEEN ON MODELS HANDLING THE OVERALL MOVEMENT OF THE
SFC FRONTAL ZONE AND MORE SO WITH THE UPPER GREAT LAKES LOW. OVERALL
MAX TEMPS WILL BE NEAR THE NORMAL...BUT OVERNITE MINS WILL LIKELY BE
A CAT ABOVE THE CLIMO NORMS.

&&

.MARINE...
ERNESTO WILL MOVE OVER THE SC WATERS LATER TODAY...SPREADING 40 TO
50 KT WINDS OVER THE ILM COASTAL WATERS. THE STORM COULD STILL REACH
HURRICANE STRENGTH AS IT APPROACHES LAND...BUT TIME IS RUNNING OUT.
ONCE THE STORM MAKES LANDFALL LATER THIS EVENING IT WILL RAPIDLY
MOVE NORTH WITH WINDS DROPPING TO 10 TO 15 KT FRIDAY AFTERNOON.

AS ERNESTO MOVED OFF THE FL COAST...SEAS INCREASED TO 13 TO 14 FT
WITH WIND SPEEDS NEAR TROPICAL STORM STRENGTH. WITH WIND SPEEDS
EXPECTED TO BE AROUND 50 KT WOULD NOT BE SHOCKED TO SEE A FEW
REPORTS OF 20 FT SEAS. WILL BUMP UP WAVE HEIGHTS ACROSS ILM SC
WATERS TO 14 TO 18 FT.

ONCE ERNESTO MOVES NORTH SOUTHERLY FLOW WILL RETURN AS THE COASTAL
WATERS REMAIN CAUGHT BETWEEN A STALLED SURFACE BOUNDARY ACROSS
CENTRAL NORTH AND SOUTH CAROLINA AND SURFACE HIGH PRESSURE OVER THE
WESTERN ATLANTIC. SURFACE GRADIENT MAY TIGHTEN UP BRIEFLY AS WAVES
MOVE ALONG THE BOUNDARY...INCREASING WIND SPEEDS.

&&

.AVIATION...
ATMOSPHERE BEGINNING TO SATURATE WITH PRECIPITATION BEGINNING AROUND
07-08Z SOUTH...SPREADING TO THE ENTIRE CWA BY 12Z. CEILINGS AT THE
ONSET WILL LIKELY BE MVFR WITH VISIBILITIES DROPPING TO MVFR AFTER
13Z. HEAVIEST RAINFALL WILL BEGIN BY 16Z...AND WILL LIKELY REMAIN
INTERMITTENTLY HEAVY THROUGH 00Z. WINDS WILL BE MAINLY EASTERLY THIS
MORNING...INCREASING THIS AFTERNOON WITH PEAK WIND SPEEDS AFTER 22Z.
WINDS SPEEDS WILL BE TRICKY...HOWEVER SAFE TO SAY STRONGEST WINDS
WILL BE OVER THE COASTAL TERMINALS. CEILINGS AND VISIBILITIES WILL
LIKELY BE IFR A FEW HOURS EITHER SIDE OF ERNESTO. CONDITIONS WILL
BEGIN TO IMPROVE AT THE END OF THE FORECAST PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TROPICAL STORM WARNING FOR BRUNSWICK-NEW HANOVER-PENDER
     COUNTIES UNTIL FRIDAY.
  ...FLOOD WATCH FOR BRUNSWICK-NEW HANOVER-PENDER-BLADEN-
     COLUMBUS-ROBESON COUNTIES FROM NOON THURSDAY TO MIDNIGHT
     FRIDAY.
  ...WIND ADVISORY FOR BLADEN-COLUMBUS-ROBESON COUNTIES FROM 5
     PM THURSDAY THROUGH MIDNIGHT FRIDAY.
SC...TROPICAL STORM WARNING FOR HORRY AND GEORGETOWN COUNTIES
     UNTIL FRIDAY.
  ...FLOOD WATCH FOR HORRY-GEORGETOWN-DILLON-MARION-WILLIAMSBURG-
     MARLBORO-DARLINGTON-FLORENCE COUNTIES FROM NOON THURSDAY
     TO MIDNIGHT FRIDAY.
  ...WIND ADVISORY FOR DILLON-MARION-FLORENCE-WILLIAMSBURG
     COUNTIES FROM 5 PM THURSDAY THROUGH MIDNIGHT FRIDAY.
MARINE...TROPICAL STORM WARNING FROM SURF CITY TO S SANTEE RIVER.

&&

SHORT TERM...HOEHLER
LONG TERM...HOEHLER
MARINE...III
AVIATION...HDL
Hazardous weather outlook, Aug 31, 6:37 PM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
737 PM EDT THU AUG 31 2006

NCZ097-100-101-SCZ034-046-012345-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
737 PM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT
A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT. IN
ADDITION...A FLOOD WATCH REMAINS IN EFFECT.

ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING IN VERY HEAVY
RAINFALL. WIDESPREAD FLOODING IS EXPECTED. STRONG WINDS GUSTS ARE
ALSO EXPECTED...ESPECIALLY NEAR THE COAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD REPORT ANY SEVERE WEATHER...INCLUDING THE
DEPTH OF ANY OBSERVED FLOODING AND SIGNIFICANT WIND GUSTS OR
DAMAGE.

NCZ096-099-012345-
BLADEN-COLUMBUS-
737 PM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.

.DAY ONE...TONIGHT
A WIND ADVISORY REMAINS IN EFFECT. IN ADDITION...A FLOOD WATCH
REMAINS IN EFFECT.

ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING IN VERY HEAVY
RAINFALL. WIDESPREAD FLOODING IS EXPECTED. STRONG WINDS GUSTS ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EJECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD REPORT ANY SEVERE WEATHER...INCLUDING THE
DEPTH OF ANY OBSERVED FLOODING AND SIGNIFICANT WIND GUSTS OR
DAMAGE.

NCZ087-SCZ017-023-024-032-033-039-012345-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
737 PM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT
A FLOOD WATCH REMAINS IN EFFECT.

ERNESTO WILL MOVE ACROSS THE CAPE FEAR AREA TONIGHT RESULTING IN
VERY HEAVY RAINFALL. FLOODING IS EXPECTED...ESPECIALLY EAST OF
INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EJECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD REPORT ANY SEVERE WEATHER...INCLUDING THE
DEPTH OF ANY OBSERVED FLOODING.

AMZ250-252-254-256-012345-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
737 PM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TONIGHT
A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT.

ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING HAZARDOUS
MARITIME CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EJECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED.

SRP

In the hours before

Local storm report, Aug 31, 7:19 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
819 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLOOD            SHALLOTTE               33.98N 78.39W
08/31/2006                   BRUNSWICK          NC   EMERGENCY MNGR

            MAIN STREET CLOSED.

&&

43
Local storm report, Aug 31, 7:20 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
820 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLOOD            HOLDEN BEACH            33.91N 78.31W
08/31/2006                   BRUNSWICK          NC   EMERGENCY MNGR

            FLOODING ACROSS OCEAN BLVD AND CASWELL BEACH RD.

&&

43
Local storm report, Aug 31, 7:41 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
841 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLOOD            SURFSIDE BEACH          33.61N 78.98W
08/31/2006                   HORRY              SC   EMERGENCY MNGR

            WACCAMAW RD FLOODED.

&&

PFAFF
Local storm report, Aug 31, 7:49 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
849 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            RIEGELWOOD              34.33N 78.23W
08/31/2006                   COLUMBUS           NC   EMERGENCY MNGR

            REPORTS OF WIDESPREAD FLOODING IN THE DELCO/RIEGELWOOD
            AREA. FLOODING ALSO REPORTED ON LIVINGSTON RD AND CHAPEL
            ROAD.

&&

PFAFF
Local storm report, Aug 31, 8:08 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
908 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            WILMINGTON              34.21N 77.91W
08/31/2006                   NEW HANOVER        NC   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED COUNTY WIDE.

&&

PFAFF
Local storm report, Aug 31, 10:05 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1105 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLOOD            3 W TOPSAIL BEACH       34.37N 77.68W
08/31/2006                   PENDER             NC   DEPT OF HIGHWAYS

            US 17 IMPASSABLE

1027 PM     FLASH FLOOD      3 N WINNABOW            34.19N 78.10W
08/31/2006                   BRUNSWICK          NC   EMERGENCY MNGR

            US 17 SB LANE IMPASSABLE NEAR BRIDLE WAY

1040 PM     FLASH FLOOD      LELAND                  34.24N 78.05W
08/31/2006                   BRUNSWICK          NC   EMERGENCY MNGR

            OLD FAYETTEVILLE ROAD IS WASHING OVER NEAR NORTH
            BRUNSWICK HIGH SCHOOL

1059 PM     FLASH FLOOD      2 SW SHALLOTTE          33.96N 78.41W
08/31/2006                   BRUNSWICK          NC   EMERGENCY MNGR

            US 17 IMPASSABLE AT OLD SHALLOTTE ROAD

&&

CAROPOLO/STEVE

The radar

The Wilmington radar (KLTX), 56 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Hanover

When
August 31, 10:19 PM EST to 11:59 PM EST
Where
New Hanover County, Wilmington
Reported by
EMERGENCY MANAGER
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Hewlet Creek overflowed its banks, flooding Beasley Road and Princess Place Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533265.